Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 81, NWS Wichita, KS

May 24, 2007Elk County, Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2007, 5:17 AM CDT for Elk County, Greenwood County, Kansas. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2007, 5:17 AM CDT (10:17 UTC)
Expired
May 24, 2007, 6:15 AM CDT
In force
58 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Elk County, KS, Greenwood County, KS

The radar

The Wichita radar (KICT), 102 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 5:47 AM CDTTSTM WND GST 55Howard, KS50 TO 55 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:41 AM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1254 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 241017
SVRICT
KSC049-073-241115-
/O.NEW.KICT.SV.W.0081.070524T1017Z-070524T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
517 AM CDT THU MAY 24 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELK COUNTY IN SOUTHEAST KANSAS.
  GREENWOOD COUNTY IN SOUTHEAST KANSAS.

* UNTIL 615 AM CDT.

* AT 511 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
  MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 21
  MILES SOUTHWEST OF THRALL TO 13 MILES WEST OF PIEDMONT TO 21 MILES
  SOUTHWEST OF GRENOLA...AND MOVING EAST AT 40 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  CLIMAX...ELK FALLS...EUREKA...FALL RIVER...GRENOLA...HAMILTON...
  HOWARD...LONGTON...MADISON...MOLINE...PIEDMONT...SEVERY...THRALL...
  VIRGIL.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT
THURSDAY MORNING FOR SOUTHEASTERN KANSAS.

LAT...LON 3808 9652 3727 9650 3735 9596 3816 9596

$$

KETCHAM
2 follow-up statements
000 
WWUS53 KICT 241039
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
539 AM CDT THU MAY 24 2007

KSC049-073-241115-
/O.CON.KICT.SV.W.0081.000000T0000Z-070524T1115Z/
GREENWOOD KS-ELK KS-
539 AM CDT THU MAY 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ELK AND
GREENWOOD COUNTIES UNTIL 615 AM CDT...

AT 538 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS OF 60 TO 75 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM THRALL TO CLIMAX TO 6 MILES NORTHWEST OF MOLINE...
MOVING EAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR MOLINE BY 545 AM CDT.
  NEAR HAMILTON BY 550 AM CDT.
  NEAR LONGTON BY 600 AM CDT.

THE TOWNS OF THRALL...PIEDMONT...CLIMAX AND VIRGIL ARE ALSO IN THE
PATH OF THIS LINE OF SEVERE THUNDERSTORMS.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT 
THURSDAY MORNING FOR SOUTH CENTRAL KANSAS.

LAT...LON 3808 9652 3727 9650 3735 9596 3816 9596

$$

URBAN
000 
WWUS53 KICT 241115
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
615 AM CDT THU MAY 24 2007

KSC049-073-241124-
/O.EXP.KICT.SV.W.0081.000000T0000Z-070524T1115Z/
GREENWOOD KS-ELK KS-
615 AM CDT THU MAY 24 2007

...THE SEVERE THUNDERSTORM WARNING FOR ELK AND GREENWOOD COUNTIES HAS
BEEN ALLOWED TO EXPIRE...

AT 614 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3808 9652 3727 9650 3735 9596 3816 9596

$$

URBAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:17 AM CDT, 2 hours earlier.

Area forecast discussion, May 24, 3:17 AM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
317 AM CDT THU MAY 24 2007

.DISCUSSION... FORECAST CONCERNS... POTENTIAL FOR ADDITIONAL RAIN
AND FLOODING.

TODAY AND TONIGHT:
THIS MORNING THE 500MB TROF EXTENDED FROM SOUTHERN MANITOBA
SOUTHWARD INTO THE SOUTHERN ROCKIES. A LINE OF THUNDERSTORMS FIRED
AHEAD OF THIS TROF ON WEDNESDAY AND HAVE BEEN GOING STRONG EVER
SINCE...MAINLY ACROSS THE NORTHWEST HALF OF OUR FORECAST AREA.
SIGNIFICANT FLOODING IS ALREADY UNDERWAY THROUGH MUCH OF THAT AREA
WITH THE APPROPRIATE WARNINGS OUT. MODELS ARE IN FAIRLY GOOD
AGREEMENT THAT THE SYSTEM SHOULD MOVE EAST THROUGH THE DAY. THIS IS
IN AGREEMENT WITH LATEST WATER VAPOR IMAGERY WHICH INDICATES THAT
THE MAIN ENERGY WAS ROTATING THROUGH THE TROF AND EXITING INTO THE
HIGH PLAINS AT EARLY MORNING. WITH THAT IN MIND WILL MOVE THE AREA
OF THUNDERSTORMS EAST AND BY THIS AFTERNOON BRING THE RAIN TO AN END
THROUGH THE WESTERN HALF OF THE FORECAST AREA. AS FOR SOUTHEAST
KANSAS...AM PRETTY MUCH GOING ALONG WITH HPCS QPF GUIDANCE WITH
AMOUNTS IN THAT AREA GENERALLY AROUND AN INCH. SO AT THIS TIME AM
NOT EXTENDING THE FLOOD WATCH BUT WILL NEED TO KEEP AN EYE ON
RAINFALL AMOUNTS...ESPECIALLY IN THE SOUTHEAST CORNER OF THE
FORECAST AREA FOR TONIGHT. THIS IS THE AREA WHERE THE SURFACE
BOUNDARY IS EXPECTED TO STALL OUT AND BECOME STATIONARY.

FRIDAY THROUGH MONDAY:
THE SURFACE BOUNDARY WILL RETROGRADE BACK TO THE NORTH AND BE OVER
THE FORECAST AREA DURING THIS TIME FRAME. ABUNDANT LOW LEVEL
MOISTURE STAYS IN PLACE. THIS MAKES FOR A STAGNANT WEATHER PATTERN
WITH CHANCES OF THUNDERSTORMS CONTINUING.

TUESDAY THROUGH WEDNESDAY:
CURRENT FORECAST TRENDS LOOK TO BE ON TRACK. MODELS IN FAIRLY GOOD
AGREEMENT OF BRINGING THE NEXT H5 TROF INTO THE NORTHERN AND CENTRAL
PLAINS. AT THE SURFACE...THE GULF WILL REMAIN OPEN WITH A SURFACE
BOUNDARY MOVING INTO THE FORECAST AREA TOWARD MID-WEEK. BECAUSE OF
THESE FEATURES...WILL KEEP SMALL CHANCES OF THUNDERSTORMS INTO
MID-WEEK.

.AVIATION...
THUNDERSTORMS WILL BE THE MAIN CONCERN. CURRENTLY THEY ARE
AFFECTING THE RSL..SLN...HUT...AND ICT TAFS SITES. THUNDERSTORMS
WILL SPREAD EAST THIS MORNING AND SHOULD MOVE INTO SOUTHEAST
KANSAS BY LATE MORNING. THEY WILL THEN COME TO AN END FOR THE
RSL...SLN...AND HUT TAF SITES BY THIS AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71  53  73  61 /  80  20  30  20
HUTCHINSON      71  51  73  59 /  80  10  20  20
NEWTON          70  52  72  60 /  90  10  30  20
ELDORADO        71  53  72  59 /  90  20  30  20
WINFIELD-KWLD   72  55  73  60 /  80  40  40  20
RUSSELL         70  50  73  59 /  40  10  10  20
GREAT BEND      69  51  73  59 /  60  10  20  20
SALINA          71  51  73  60 /  70  10  10  20
MCPHERSON       71  51  73  58 /  80  10  20  20
COFFEYVILLE     73  56  73  61 /  70  60  50  20
CHANUTE         72  55  73  59 /  70  40  40  20
IOLA            72  54  73  58 /  70  30  30  20
PARSONS-KPPF    72  56  73  60 /  70  60  50  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ELDER
Hazardous weather outlook, May 24, 5:11 AM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
511 AM CDT THU MAY 24 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
511 AM CDT THU MAY 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

CHANCES OF THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF CENTRAL AND
SOUTHEAST KANSAS THIS MORNING. ACROSS PORTIONS OF SOUTH CENTRAL AND
CENTRAL KANSAS HEAVY RAIN OVERNIGHT HAS RESULTED IN WIDESPREAD
FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS FOR SPECIFICS ON
THIS SITUATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SLIGHT TO MODEST CHANCES FOR THUNDERSTORMS WILL EXIST ACROSS MUCH OF
THE AREA OVER THE HOLIDAY WEEKEND AND INTO NEXT WEEK. A FEW STRONG
STORMS ARE POSSIBLE...ESPECIALLY ACROSS CENTRAL KANSAS SATURDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ELDER

In the hours before

Local storm report, May 24, 2:58 AM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
258 AM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 AM     TSTM WND GST     5 SSE ATTICA            37.17N 98.19W
05/24/2007  E60.00 MPH       HARPER             KS   TRAINED SPOTTER

&&

HOWERTON
Special weather statement, May 24, 3:34 AM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
334 AM CDT THU MAY 24 2007

KSZ091-240900-
HARPER-
334 AM CDT THU MAY 24 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER COUNTY...

AT 331 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF ANTHONY...OR NEAR ANTHONY...
AND MOVING NORTHEAST AT 25 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

KETCHAM
Local storm report, May 24, 4:38 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
438 AM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     TSTM WND GST     3 ESE DOWNTOWN WICHITA  37.68N 97.29W
05/24/2007  E60.00 MPH       SEDGWICK           KS   TRAINED SPOTTER

            50-60 MPH

&&

BDK
Local storm report, May 24, 4:44 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
444 AM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 AM     TSTM WND GST     EAST WICHITA            37.68N 97.26W
05/24/2007  M55.00 MPH       SEDGWICK           KS   ASOS

            AT JABARA AIRPORT

&&

BDK
Local storm report, May 24, 4:48 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
448 AM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 AM     FLASH FLOOD      10 W SALINA             38.82N 97.80W
05/24/2007                   SALINE             KS   EMERGENCY MNGR

            THE TOWNS OF HEDVILLE AND BAVARIA ARE IN THE PROCESS OF
            BEING EVACUATED DUE TO FLOOD WATERS.

&&

JAS
Local storm report, May 24, 5:13 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
513 AM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     TSTM WND GST     WINFIELD                37.27N 96.97W
05/24/2007  E60.00 MPH       COWLEY             KS   LAW ENFORCEMENT

            50-60 MPH WINDS.

&&

BDK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:12 PM CDTSevere Thunderstorm WarningICTChase, Marion63 min
May 23, 7:20 PM CDTFlash Flood WarningICTHarvey, McPherson6 hr
May 23, 7:33 PM CDTSevere Thunderstorm WarningICTRussell42 min
May 23, 8:12 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno, Rice63 min
May 23, 8:14 PM CDTSevere Thunderstorm WarningICTChase61 min
May 23, 8:32 PM CDTSevere Thunderstorm WarningICTMarion58 min
May 23, 9:11 PM CDTSevere Thunderstorm WarningICTMcPherson64 min
May 23, 9:44 PM CDTSevere Thunderstorm WarningICTBarton42 min
May 23, 10:21 PM CDTFlash Flood WarningICTChase, Marion4 hr
May 23, 10:21 PM CDTFlash Flood WarningICTEllsworth, Harvey, McPherson, Marion, Reno, Rice and 1 more10 hr
May 23, 10:21 PM CDTFlash Flood WarningICTBarton, Chase, Ellsworth, Harvey, Lincoln, McPherson and 5 more4 hr
May 23, 10:40 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice65 min
May 24, 12:38 AM CDTSevere Thunderstorm WarningICTSaline33 min
May 24, 2:27 AM CDTSevere Thunderstorm WarningICTHarper63 min
May 24, 3:10 AM CDTSevere Thunderstorm WarningICTSedgwick, Sumner65 min
May 24, 3:44 AM CDTSevere Thunderstorm WarningICTSumner31 min
May 24, 4:16 AM CDTSevere Thunderstorm WarningICTSedgwick, Sumner41 min
May 24, 4:32 AM CDTSevere Thunderstorm WarningICTButler, Cowley58 min
May 24, 8:15 AM CDTFlash Flood WarningICTEllsworth, McPherson, Saline6 hr
May 24, 1:11 PM CDTFlash Flood WarningICTSaline6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.